Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 100, NWS Dodge City, KS

May 31, 2024Clark County, Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 2024, 7:04 PM CDT for Clark County, Ford County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2024, 7:04 PM CDT (00:04 UTC)
Expired
May 31, 2024, 7:45 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, KS, Ford County, KS

The radar

The Dodge City radar (KDDC), 35 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:27 PM CDT, 1 hour 37 minutes earlier. Its key messages:

  • Several more opportunities of rain in the forecast from tonight through Monday morning
  • Highest severe risk looks to be Saturday with downburst winds being the main threat
  • High confidence in 90 degree temperatures in southwest Kansas early next week
Area forecast discussion, May 31, 5:27 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
527 PM CDT Fri May 31 2024

.KEY MESSAGES...

- Several more opportunities of rain in the forecast from
  tonight through Monday morning

- Highest severe risk looks to be Saturday with downburst winds
  being the main threat

- High confidence in 90 degree temperatures in southwest Kansas
  early next week

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 200 PM CDT Fri May 31 2024

18z observation show residual cloud cover from last nights
storms and a passing shortwave in central and southwest Kansas
keeping temperatures down across the region. In the upper
levels a shortwave moving over the Colorado rockies is
developing and thunderstorms are starting to form along the I-25
corridor.

For tonight storms are expected to develop from the Denver
metro south to near Trinidad through the afternoon and approach
southwest Kansas between 00-02Z. CAPE values at this time are
forecast to be around 750-1000 J/kg and bulk shear will be in
the 40 kt range so marginal severe storms are possible with hail
up to quarters and gusty winds mainly from the Colorado border
to US 83. Highest rainfall amounts will also be in these areas
as we could see 0.25-0.75 inches of rain in the stronger storms.
Storms should progress eastward after midnight and become more
isolated to widely scattered before ending by sunrise.

Saturday we will start out with residual cloud cover in the east
and sunshine in the west. By mid to late morning short term
models are showing an upper level shortwave in southwest Kansas
and HRRR/RAP models both have a line of convection breaking out
around 18Z along the US283 corridor. Storms will most likely
have an low CAPE in the lower levels and around 1500 J/kg CAPE
in the mid to upper levels and 40 kts bulk shear. These initial
storms could have the threat of hail to golf ball size and wind
gusts to 60 mph. Storms should quickly move into central Kansas
by late afternoon.

Saturday night another 700 mb shortwave should develop
thunderstorms in eastern Colorado and enter western Kansas by
around 03Z. If this area isn't affected by the afternoon
convection we should have enough CAPE and shear that severe
storms with quarter hail and winds over 60 mph are possible. As
the storms move further east the HRRR has the complex evolving
into a long squall line moving through much of western Kansas
during the overnight hours spreading widespread rainfall and
downburst potential through 08Z. Depending on how much
instability we have remaining from the afternoon convection will
largely determine the severe threat for the overnight storms.
SPC has the whole area under a slight risk mainly for wind gusts
and this is certainly the case Saturday night.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 200 PM CDT Fri May 31 2024

Ensembles show the upper level pattern in the long term staying
mainly zonal through next Tuesday and then a large ridge
developing for Wednesday and Thursday. Overall it should be
mainly quiet with the exception of Sunday where another passing
shortwave will develop in northeast Colorado and thunderstorms
are expected to move across mainly northwest and north central
Kansas. These storms should also drop an outflow boundary/cold
front for Monday.

Ensemble clusters for temperatures next week are showing higher
confidence of 90 degree temperatures next week with the mean of
the ensembles in the lower 90s and some of the outliers in the
upper 90 degree range. With the warmer air mass in the desert
southwest expanding into the central and southern plains
forecasting 850 mb temperatures in the 22-25(C) range and the
lack of clouds and storms we have high confidence in this warmer
stretch of weather.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 526 PM CDT Fri May 31 2024

Light easterly wind this evening with VFR conditions as the cu
field remains around 7kft. Clusters of high plains convection
may be coming out of Colorado after about 5z and spreading
across west central KS, potential reaching vicinity of GCK/LBL
and possible even DDC between 7 and 9z. Low chance for briefly
reduced visibility in moderate to heavy rain. HRRR model suggest
some risk for LIFR type stratus or fog development near or at
KHYS around 10-14 UTC.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Russell
Hazardous weather outlook, May 31, 3:15 AM CDT, 15 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
315 AM CDT Fri May 31 2024

KSZ030-031-043>046-061>066-074>081-084>090-010815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
315 AM CDT Fri May 31 2024 /215 AM MDT Fri May 31 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will be possible after 6pm today.
The main hazards will be locally heavy rainfall, wind gusts up to
65 mph and hail up to quarters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to widely scattered strong to severe thunderstorms will
be possible Saturday and Sunday evening. Locally heavy rainfall,
wind gusts up to 65 mph and large hail will be the main hazard
from the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but rainfall reports are
encouraged.

In the hours before

Special weather statement, May 31, 4:56 PM CDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
456 PM CDT Fri May 31 2024

KSZ088-312230-
Clark KS-
456 PM CDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CLARK COUNTY THROUGH
530 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clark State Lake, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
  Clark State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3717 9981 3735 10003 3747 9991 3747 9983
      3739 9961
TIME...MOT...LOC 2155Z 306DEG 9KT 3738 9989

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JJOHNSON
Special weather statement, May 31, 5:27 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
527 PM CDT Fri May 31 2024

KSZ064-078-079-312300-
Hodgeman KS-Edwards KS-Ford KS-
527 PM CDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FORD...SOUTHEASTERN
HODGEMAN AND WEST CENTRAL EDWARDS COUNTIES THROUGH 600 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bellefont, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Ford,
southeastern Hodgeman and west central Edwards Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3797 9988 3808 9969 3789 9945 3773 9972
TIME...MOT...LOC 2226Z 323DEG 11KT 3797 9973

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JJOHNSON
Special weather statement, May 31, 5:58 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
558 PM CDT Fri May 31 2024

KSZ064-078>080-312330-
Hodgeman KS-Kiowa KS-Edwards KS-Ford KS-
558 PM CDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FORD...NORTHWESTERN
KIOWA...SOUTHEASTERN HODGEMAN AND SOUTHWESTERN EDWARDS COUNTIES
THROUGH 630 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spearville, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Spearville around 605 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3794 9983 3795 9960 3770 9949 3770 9986
TIME...MOT...LOC 2258Z 354DEG 8KT 3787 9971

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JJOHNSON
Special weather statement, May 31, 6:02 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
602 PM CDT Fri May 31 2024

KSZ078-312330-
Ford KS-
602 PM CDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FORD COUNTY THROUGH
630 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ft. Dodge, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern Ford
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3772 10007 3775 9985 3750 9975 3750 10010
TIME...MOT...LOC 2302Z 354DEG 7KT 3767 9996

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JJOHNSON
Special weather statement, May 31, 6:33 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
633 PM CDT Fri May 31 2024

KSZ078>080-010000-
Kiowa KS-Edwards KS-Ford KS-
633 PM CDT Fri May 31 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL FORD...NORTHWESTERN KIOWA
AND SOUTHWESTERN EDWARDS COUNTIES THROUGH 700 PM CDT...

At 632 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Windhorst to near Ford to near Ft. Dodge.
Movement was south at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Ford and Windhorst around 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3769 9947 3750 9977 3749 10011 3773 10004
      3775 9974 3786 9963
TIME...MOT...LOC 2332Z 005DEG 6KT 3779 9967 3769 9976 3768 9997

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JJOHNSON
Special weather statement, May 31, 6:58 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
658 PM CDT Fri May 31 2024

KSZ078-010030-
Ford KS-
658 PM CDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FORD COUNTY THROUGH
730 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Bloom, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Ford
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3747 10007 3770 10005 3770 9974 3747 9967
TIME...MOT...LOC 2358Z 359DEG 8KT 3760 9994

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:43 PM CDTSpecial Weather StatementDDCClark32 min
May 31, 7:45 PM CDTSpecial Weather StatementDDCMorton30 min
May 31, 7:47 PM CDTSpecial Weather StatementDDCFord28 min
May 31, 8:11 PM CDTSpecial Weather StatementDDCFord34 min
May 31, 8:14 PM CDTSpecial Weather StatementDDCMorton31 min
May 31, 11:30 PM CDTSpecial Weather StatementDDCHamilton30 min
Jun 1, 12:03 AM CDTSpecial Weather StatementDDCHamilton27 min
Jun 1, 12:27 AM CDTSpecial Weather StatementDDCKearny63 min
Jun 1, 12:30 AM CDTSevere Thunderstorm WarningDDCHamilton, Kearny60 min
Jun 1, 1:05 AM CDTSpecial Weather StatementDDCGrant55 min
Jun 1, 1:09 AM CDTSpecial Weather StatementDDCFinney51 min
Jun 1, 1:16 AM CDTSpecial Weather StatementDDCScott59 min
Jun 1, 1:28 AM CDTSpecial Weather StatementDDCKearny32 min
Jun 1, 1:50 AM CDTSpecial Weather StatementDDCFinney, Gray, Haskell, Lane55 min
Jun 1, 2:36 AM CDTSpecial Weather StatementDDCHodgeman, Ness54 min
Jun 1, 2:40 AM CDTSpecial Weather StatementDDCFord, Gray, Meade, Seward65 min
Jun 1, 3:29 AM CDTSpecial Weather StatementDDCPawnee, Rush61 min
Jun 1, 3:32 AM CDTSpecial Weather StatementDDCHodgeman, Ness28 min
Jun 1, 3:36 AM CDTSpecial Weather StatementDDCClark, Edwards, Ford, Meade69 min
Jun 1, 5:11 PM CDTSpecial Weather StatementDDCHamilton, Kearny49 min
Jun 1, 5:17 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Kearny43 min
Jun 1, 5:21 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Kearny39 min
Jun 1, 5:32 PM CDTSpecial Weather StatementDDCGrant, Stanton43 min
Jun 1, 5:41 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney49 min
Jun 1, 6:02 PM CDTSpecial Weather StatementDDCKearny28 min
Jun 1, 6:13 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton47 min
Jun 1, 6:25 PM CDTSevere Thunderstorm WarningDDCFinney50 min
Jun 1, 6:33 PM CDTSpecial Weather StatementDDCScott42 min
Jun 1, 6:43 PM CDTSevere Thunderstorm WarningDDCLane, Scott47 min
Jun 1, 6:57 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stanton33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.